South Dakota, 2023Flood in South Dakota, August 6 to 27, 2023
August 6 to 27, 2023 · NWS FSD · 1 event in 1 county or zone
A heavy rain event in early August pushed the James River near Huron back into Minor Flood Stage for much of the month. Impacts were limited to minor agriculture flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $37,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heavy rain event in early August pushed the James River near Huron back into Minor Flood Stage for much of the month. Impacts were limited to minor agriculture flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 5:29 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 6, 5:29 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
629 AM CDT Sun Aug 6 2023
.SHORT TERM...(Today and Tonight)
Issued at 306 AM CDT Sun Aug 6 2023
1. A fairly damp, dreary, and cool Sunday is on tap for the Tri-
State area.
2. We shift towards a weather pattern that will bring slightly
cooler temperatures and rain chances every 2 days through the
upcoming week.
3. Generally though severe weather risks will remain on the lower
side through the upcoming week.
-----------------------------------------------------------------
THIS MORNING: Extensive cloud cover and continued shower activity
remains in place over the Tri-state area this morning. Water vapor
showing a distinct swirl in imagery over southern South Dakota, with
an apparent dry slot extending into southwestern Minnesota. The
surface low this morning is centered just south of Mitchell, with
increasing gradient winds over 35 mph now moving into South Central
South Dakota. We should continue to see scattered slow moving showers
develop through the morning as the upper low pivots towards
southeastern South Dakota. The favored area for new development
will be along and north of I-90. Generally though, instability
remains minimal, so have reduced PoT thunder to isolated coverage
and rainfall rates remain up to a half inch per hour.
TODAY: The aforementioned upper low will drift into Northwest Iowa
later this morning. As strong dPVA moves into NW Iowa, we should see
additional convection develop quickly by daybreak across portions
of NW Iowa and southern Minnesota. A bit more instability, so
rainfall rates may be a bit more enhanced. Overall have bumped up
QPF slightly, with 0.5 to 1.5 inch totals possible in a few areas.
Further northwest, broad deformation zone precip will pivot
southeast this morning, but may become a bit more intermittent as
dry air is ingested into the upper wave. Less instability in the
NW quadrant of the upper trough, so will keep thunder more limited
and this should keep rainfall rates down. One area to watch later
this afternoon will be along a secondary vorticity axis expected
to drop southeast out of northern South Dakota and west central
Minnesota. Scattered convection may form along a weak surface
convergence line, with a non-zero potential for a few funnels to
develop through early evening.
TONIGHT: Scattered showers will finally diminish later this evening,
but considerable cloud cover may remain into the first half of the
night. Should skies clear after midnight, and winds drop off, not
impossible to see fog develop into Monday morning.
.LONG TERM...(Monday through Saturday)
Issued at 306 AM CDT Sun Aug 6 2023
MONDAY-TUESDAY: Cooler and dry weather is expected to start the new
work week, as mid-lvl flow turns more to the northwest. Temperatures
remain slightly below normal and winds will also remain fairly light
and variable. There may be an outside risk of a few elevated
showers/thunderstorms developing late Tuesday afternoon and evening
as weak mid-lvl vorticity and broad warm advection moves through
northern Nebraska.
WEDNESDAY: Medium range models remain in fairly strong agreement
in bringing a shortwave trough through the Northern Plains by the
middle of the week. Increasing isentropic lift develops late
Tuesday night and persists through Wednesday, though there is
quite a bit of difference in where the shortwave will track.
NAM/ECMWF show a slightly further south track of the shortwave
through southern Nebraska, with the GFS further to the northeast.
Ensembles only suggest a 40-50% probability of more than a half
inch of QPF, so have tapered back populated QPF slightly given
preference for a slightly further southwest track with weaker
lift.
THURSDAY: The break between systems may be short, as we see a
deeper upper trough moving into the Northern Plains. Sharp but
short lived ridging and southwest winds may push highs into the 80s
ahead of a progressive cold front still anticipated to arrive
Thursday night. Scattered convection may form along this boundary
if sufficient moisture can arrive in time.
FRIDAY-SATURDAY: An early look at next weekend support cold
advection behind the passing upper trough and cooler temperatures.
Quite a bit of variability in the extended portions of the forecast,
so no changes made.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 621 AM CDT Sun Aug 6 2023
Rain will continue to sink south and east slowly today. IFR
ceilings have been noted across portions of the James River valley
into northwest Iowa. Some influx of dry low-lvl air is now being
noted from the northeast as ceilings have risen north of
Interstate 90 towards west central Minnesota.
Generally will continue to hold MVFR or lower ceilings along and
south of Interstate 90 through the day as rain pivots southeast.
Winds will begin to gust over 25 knots at times through the middle
of the day as a surface low moves into northwest Iowa.
Eventually drier air will work into the upper system and begin to
erode lower stratus from west to east through the afternoon. Some
additional isolated shower activity is possible later today over
eastern South Dakota, but coverage too low to include in a
prevailing group at this time.
Stratus holds on across northwest Iowa into the overnight hours,
and as cloud thin towards daybreak Monday, fog could develop.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 6, 3:31 AM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
431 AM CDT Sun Aug 6 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-070945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
431 AM CDT Sun Aug 6 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered showers and isolated thunderstorms will continue through
much of Sunday. Slow moving rain may lead to ponding of water and
minor flooding, especially in urban areas, or in areas that
received significant rain Saturday.
Patchy fog may be possible Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional risks for rain arrive by Wednesday, however the risk
for severe storms is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however rainfall reports or
reports of flooding are encouraged.
Flood, Beadle
- When
- August 6, 7:00 AM CST to August 27, 1:00 AM CST
- Where
- Beadle County, 3.44 mi E of Hitchcock to 5.41 mi E of Broadland
- Cause
- Heavy Rain
- Crop damage
- $37,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.630, -98.330
The James River at Huron rose above flood stage on the morning of the 6th before cresting 0.41 ft above flood stage (11.41 ft) on the 19th. The river then fell below flood stage on the morning of the 27th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 6, 20232 deaths · 2 injured · $119,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Alabama, August 6, 2023$246,000 · 56 kt wind · 78 events
- Tornadoes and Flash Flooding in Illinois, August 6 to 7, 2023EF2 · 29 events
- Excessive Heat in Florida, August 6 to 9, 202383 events
- Damaging Winds in Georgia, August 6, 2023$50,000 · 60 kt wind · 49 events
- Damaging Winds in South Carolina, August 6 to 7, 2023$18,000 · 60 kt wind · 63 events
- Flash Flood and Hail in Indiana, August 6 to 7, 2023$145,000 · 1 in hail · 7 events
- Heat in Texas, August 6 to 10, 202352 events
- Tornadoes and Damaging Winds in Indiana, August 6 to 7, 2023EF1 · 24 events
- Excessive Heat and Heat in Texas, August 6 to 10, 202344 events
- Damaging Winds in Illinois, August 6 to 7, 2023$48,000 · 56 kt wind · 4 events
- Excessive Heat in Louisiana, August 6, 202336 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118810.